Hail, Kiowa
- When
- May 19, 8:56 AM MST to 9:01 AM MST
- Where
- Kiowa County, 2.13 mi SE of Eads
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.460, -102.750
Strong and severe storms produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong and severe storms produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 2:48 AM MST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 348 AM MDT SAT MAY 19 2012 .SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...THE UPPER TROUGH AXIS WAS CROSSING WESTERN CO EARLY THIS MORNING...WITH SW FLOW ALOFT DRAWING SOME MOISTURE UP INTO THE MIDSECTION OF THE STATE AND PRODUCING SOME ISOLATED SHOWERS OVER THE MTS OF WESTERN CHAFFEE COUNTY AS OF 3 AM. FOR THE E PLAINS...THE ANTICIPATED COLD FRONT SWEPT SOUTH FASTER DUE TO SOME HELP FROM CONVECTION TO THE NORTH LAST EVENING. AT 3 AM...THE FRONT HAD MOVED SOUTH OF HIGHWAY 50 AND WAS RAPIDLY APPROACHING KTAD...AS WELL AS BANKING UP ALONG THE E SLOPES OF THE SOUTHERN FRONT RANGE. WINDS DRIVING THE FRONT HAVE BEEN IN THE 15-20 MPH RANGE WITH GUSTS UP TO 30 MPH. TODAY AND TONIGHT...MODELS INDICATE THAT IN THE BIG PICTURE...THE UPPER TROUGH SWEEPS ACROSS THE STATE THROUGH THE DAY WITH THE UPPER FLOW THEN BECOMING WESTERLY TONIGHT. AT THE SFC...WITH THE FRONT DROPPING ACROSS THE PLAINS SO EARLY...THERE IS A SLIGHTLY BETTER CHANCE FOR A BIT MORE LLVL MOISTURE TO BANK UP ALONG THE EASTERN SLOPES OF THE FRONT RANGE. MOISTURE HAS BEEN THE LIMITING FACTOR ON DETERMINING HOW WIDESPREAD THUNDERSTORM POTENTIAL WOULD BE TODAY...WITH PLENTY OF 0-6 KM BULK SHEAR. THEREFORE...THERE MIGHT BE A BETTER CHANCE FOR AT LEAST THE MTS AND I25 CORRIDOR SEEING A THUNDERSTORM OR TWO BEGINNING BY MIDDAY. ONGOING POP GRIDS HAD A REASONABLE PROGRESSION AND SAW LITTLE NEED TO ADJUST...SAVE FOR BUMPING UP POPS OVER THE PALMER DVD THIS AM TO BETTER MATCH BOU. POPS QUICKLY DROP OFF LATER TONIGHT AROUND MIDNIGHT. IN ADDITION...THERE SHOULD BE A SIGNIFICANT COOL DOWN TODAY WITH TEMPS ABOUT 20 DEG F COOLER ACROSS THE PLAINS AS COMPARED TO YESTERDAY. MOORE .LONG TERM... (SUNDAY THROUGH FRIDAY) ...FIRE WX CONCERNS INCREASING LATER IN THE FCST PERIOD.... THE MAIN CONCERN DURING THIS FCST PD WILL BE FIRE WX. A STRONG ZONAL JET IS FCST TO DEVELOP OVER THE STATE FROM MID WEEK AND THEN GRADUALLY LIFT NORTH AND BECOME SOUTHWESTERLY BY LATE WEEK. THIS PATTERN WILL LIKELY LEAD TO MODERATE TO STRONG DRY SOUTHWESTERLY SFC WINDS WHICH WILL INCREASE THE FIRE DANGER OVER THE REGION. THERE IS STILL A BIT OF UNCERTAINTY ON THE POSITION OF THE JET. IF THE ZONAL JET IS A BIT FARTHER SOUTH...THEN WE MAY SEE A SFC BOUNDARY MOVE DOWN THE PLAINS AND THIS WOULD LIMIT THE FIRE WX THREAT...HOWEVER TRENDS IN THE GUIDANCE INDICATE THAT WE WILL LIKELY REMAIN WARM...DRY AND WINDY A GOOD PART OF NEXT WEEK. IN THE SHORT TERM...MODELS ARE SHOWING A BIT MORE PROMISE FOR SOME THUNDER OVER THE REGION SUNDAY...MAINLY ALONG THE S MTNS AND ADJACENT I-25 CORRIDOR. CAPE VALUES HAVE TRENDED UP A BIT AND CONVECTION SHOULD DEVELOP OVER THE MTNS BY EARLY AFTERNOON. NW FLOW ALOFT WILL PUSH IT OFF THE MTNS. DEEP SHEAR IS IN PLACE ALTHOUGH LLVL SHEAR IS RATHER MARGINAL. EXPECT A COUPLE STRONGER STORMS IN AFOREMENTIONED AREAS ON SUNDAY AS THE STORMS MOVE SE ACROSS THE PLAINS. SVR THREAT STILL LOOKS MARGINAL DUE TO THE LIMITED CAPE AND INCREASING WARM TEMPS ALOFT. FOR MONDAY....DRIER AIR IS FCST TO MOVE INTO THE REGION AND EXPECT LITTLE IF ANY PRECIP OVER THE MTNS. PLAINS WILL STILL BE A BIT MOIST BUT RIDGING BUILDING ALOFT WILL LIMIT CONVECTIVE POTENTIAL. BELIEVE BEST CHANCE OF PRECIP THIS DAY WILL BE OVER THE FAR E PLAINS. FROM TUESDAY THROUGH THE END OF THE WEEK IT WILL LIKELY BE DRY OVER THE CWA...WITH THE EXCEPTION BEING THE C MTNS WHERE THERE WILL BE A BETTER CHANCE OF SHOWERS ASSOCIATED WITH THE JET. DRY SW SFC WINDS WILL BE ON THE INCREASE ALL AREAS AND FIRE WX CONCERNS WILL INCREASE. IF WE SHOULD SEE A FRONTAL INCURSION ONTO THE PLAINS...IT WILL BE THURSDAY AS THE JET WILL BE CLOSEST TO THE REGION ON THIS DAY. \/HODANISH && .AVIATION... VFR CONDITIONS EXPECTED FOR THE 3 MAIN TAF SITES OF KCOS...KPUB AND KALS OVER THE NEXT 24 HRS. THE COLD FRONT THAT DROPPED DOWN ACROSS THE E PLAINS THIS MORNING WILL KEEP SFC WINDS FOR KCOS AND KPUB OUT OF THE N-NE 15-20 MPH UNTIL ABOUT MIDDAY...THEN GRADUALLY DIMINISH. FOR KALS...NORMAL S-SW WINDS ARE FORECAST BUT WOULD NOT BE TOO SURPRISED TO SEE SOME EASTERLY INFLUENCE AS WELL...AS EASTERLY UPSLOPE FLOW MAKES IT UP AND OVER LA VETA...AND POURS INTO THE VALLEY. ALL THREE SITES SHOULD HAVE VCTS BETWEEN 18Z AND 20Z...THOUGH KCOS WILL HAVE THE BEST CHANCE OF -TSRA. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 27/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 658 AM MDT SAT MAY 19 2012 COZ058>089-093>099-201300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 658 AM MDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ERRATIC WIND GUSTS UP TO 45 MPH...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG STORMS WILL BE POSSIBLE SUNDAY AFTERNOON OVER THE EAST FACING SLOPES OF THE SOUTHERN MOUNTAINS AND ADJACENT I-25 CORRIDOR. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND BRIEF PERIODS OF HEAVY RAIN. ISOLATED STORMS WILL BE POSSIBLE ON THE FAR EASTERN PLAINS MONDAY AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND BRIEF PERIODS OF HEAVY RAIN. ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS WEDNESDAY THROUGH FRIDAY. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. 27/34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 905 AM MDT SAT MAY 19 2012 COZ095-096-191630- EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY- 905 AM MDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO... AT 904 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HASWELL...OR 34 MILES NORTHEAST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... HASWELL. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 15:55 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377868, 377870, 377872, 377874, 377875.